Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 340, NWS Louisville, KY

December 31, 2018Butler County, Logan County, Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Dec 31, 2018, 1:33 PM CST for Butler County, Logan County, Ohio County, Kentucky. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 31, 2018, 1:33 PM CST (19:33 UTC)
Expired
Dec 31, 2018, 2:15 PM CST
In force
42 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, KY, Logan County, KY, Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 58 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 31, 2:05 PM CSTTSTM WND GST 531 Wsw Woodbury, KY53 MPH GUST RECORDED AT KYMESONET SITE IN BUTLER COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 12:48 PM CSTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 631 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
631 m²/s²
0-3 km storm-relative helicity
689 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS53 KLMK 311933
SVRLMK
KYC031-141-183-312015-
/O.NEW.KLMK.SV.W.0340.181231T1933Z-181231T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
133 PM CST MON DEC 31 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Logan County in south central Kentucky...
  Butler County in south central Kentucky...
  Southeastern Ohio County in central Kentucky...

* Until 215 PM CST.

* At 132 PM CST, severe thunderstorms were located along a line
  extending from 6 miles southeast of Central City to Guthrie, moving
  northeast at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Russellville, Morgantown, Anderson, Casey, Beaver Dam, Auburn,
  Adairville, Lewisburg, Mchenry and Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 8705 3707 8694 3711 8689 3715 8693
      3718 8689 3722 8690 3727 8698 3735 8701
      3751 8665 3740 8661 3738 8654 3718 8659
      3718 8662 3701 8667 3695 8665 3686 8667
      3675 8674 3665 8676 3664 8706
TIME...MOT...LOC 1932Z 236DEG 59KT 3723 8705 3664 8719 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

EBW
1 follow-up statement
730 
WWUS53 KLMK 312011
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
211 PM CST MON DEC 31 2018

KYC031-141-183-312020-
/O.EXP.KLMK.SV.W.0340.000000T0000Z-181231T2015Z/
Logan KY-Butler KY-Ohio KY-
211 PM CST MON DEC 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN...BUTLER AND
SOUTHEASTERN OHIO COUNTIES WILL EXPIRE AT 215 PM CST...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
south central and central Kentucky.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville  Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3706 8705 3707 8694 3711 8689 3715 8693
      3718 8689 3722 8690 3727 8698 3735 8701
      3751 8665 3740 8661 3738 8654 3718 8659
      3718 8662 3701 8667 3695 8665 3686 8667
      3675 8674 3665 8676 3664 8706
TIME...MOT...LOC 2010Z 236DEG 59KT 3757 8641 3698 8655 

$$

EBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 11:18 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 31, 11:18 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1218 PM EST Mon Dec 31 2018

.Short Term...(Today and tonight)
Issued at 322 AM EST Mon Dec 31 2018

...WINDY CONDITIONS EXPECTED THIS AFTERNOON AND EARLY THIS EVENING...

...LINE OF STRONG TO SEVERE THUNDERSTORMS EXPECTED TO PUSH THROUGH
LATE THIS AFTERNOON AND EARLY THIS EVENING...

Early morning satellite imagery reveals mostly cloudy skies across
the region.  Regional radar imagery shows a large area of moderate
to occasionally heavy rainfall working northward through middle TN.
A rumbles of thunder will accompany this activity as it works
northward through the region this morning.  Temperatures ranged from
the lower 40s across southern IN and northern KY to the upper 40s
down along the KY/TN border.

For today, surface warm front to the south of the region is expected
to continue to lift northward.  Strong isentropic lift, good low-
level moisture feed, and upper level divergence will result in
moderate to occasionally heavy rainfall pushing northward through
central KY this morning and into southern IN this afternoon. Current
radar imagery shows this band moving a decent clip, but the moderate
to heavy rainfall will bring ponding to area roads and nuisance
flooding to poorly-drained areas.   By mid-late morning, the warm
front should be able to push into southern IN and we'll see a pause
in the precipitation.  Model soundings suggest that skies will remain
cloudy with temperatures warming into the upper 50s to the lower 60s
shortly after the noontime hour.  With the warm front to our north,
we should see some decent mixing take place.  With such a strong low-
level flow just off the surface, some of this higher momentum air
will likely mix down.  Gradient winds of 15-25 MPH with gusts to 40
MPH will be possible starting around mid-morning.  Based on current
datasets and coordination with surrounding offices, we have hoisted
a Wind Advisory from mid-morning through the early evening hours.

Moving along into the afternoon hours, surface warm front should
continue to move northward into southern IN.  Much of the region
will be firmly entrenched within the warm sector as well with temps
in the upper 50s across southern IN and lower to middle 60s across
much of Kentucky.  Surface low across central MO is forecast to move
northeast with a cold front plowing into western KY.

Scattered convection may develop within the warm sector this
afternoon.  The HRRR runs continue to be aggressive with this despite
the fact that model proximity soundings show very weak instability
across the region.  Shear profiles are very strong too which may be
too destructive for organized updrafts to be maintained.  Of more
concern is that the we're likely to see a very fine line strongly
forced convection just ahead of the front.  The convection looks to
move into our western areas around 19-20Z and then through the I-65
corridor around 21-22Z.  The line should then enter the I-75
corridor around 00Z or so.  Within this line, damaging winds may
occur.  The highest risk of damaging winds looks to be mainly south
of the Western KY and Bluegrass Parkways where the stronger low-
level jet axis will be located.  Outside of the convection strong
gradient winds will continue with sustained winds of 15-25 MPH and
gusts to 45 MPH.  The overall setup of this event is similar to what
we saw last Thursday (12/27/18).  These winds may result in some
tree damage and scattered power outages will be possible.

Moving into the evening hours, the convective line should be in
progress across eastern KY and moving away from the region.
Precipitation is likely to diminish rather quickly with most areas
becoming dry by 800-900 PM this evening.  Winds will also diminish
across the region, but there is a signal in the data that some
higher winds may remain across our northeastern sections.  Current
Wind Advisory is set to expire at 1000 PM this evening.  There is a
chance that we may need to extend that a few hours if winds remain
elevated.

Temperatures will fall overnight with midnight readings averaging in
the upper 40s to the lower 50s. By dawn Tuesday, temperatures are
expected to range from the upper 30s across southern IN to the mid-
upper 40s across our southeastern areas.

.Long Term...(Tuesday through Sunday)
Issued at 300 AM EST Mon Dec 31 2018

Tuesday - Wednesday...

Zonal flow aloft and Canadian high pressure at the surface will
control our region New Year's Day through mid week. This will keep
things mostly dry, although will likely be dealing with mostly
cloudy skies as 1000-850mb moisture gets trapped under a strong
inversion. In fact, moisture might be deep enough for lingering
drizzle through this time. Highs Tuesday should mostly range in the
40s. Lows Tuesday night should settle into the low to mid 30s. With
the cloud cover likely still in place, looks like highs struggle
only into the low 40s on Wednesday.

Wednesday Night - Friday Night...

Still a lot of uncertainty for the late week time frame as a potent
storm system moves out of the southern Plains and near our region.
Much of the data supports surface cyclogenesis over the lower
Mississippi River Valley, strengthening as the low passes either
just to our south or over the Ohio River Valley. This will occur
ahead of the deep upper low that could bring a strong deformation
band over our region, again dependent on low track. At this point,
it doesn't look like there is a lot of cold air to work with in this
system despite what could be a favorable storm track for wintry
precipitation. GFS/ECMWF soundings show an all rain scenario, while
the Canadian shows mostly rain and an little snow at the end. GEFS
plumes do show several members with at least some snow, but most of
them are light amounts. The plume mean is below a half an inch. So,
will continue to mention rain or snow chances during that time, but
the latest trends seem to support more rain and less snow at this
time.

Temperatures during this stretch are pretty dependent on the fine
details of the storm and it's track, but general highs in the 40s
and lows in the 30s is reasonable.

Saturday - Sunday...

Still pretty high confidence in a dry weekend as zonal flow aloft
void of any mentionable features controls the region. Highs should
run above normal in the upper 40s and low 50s. Lows will still
settle into the 30s.

&&

.Aviation...(18Z TAF Issuance)
Updated at 1215 PM EST Mon Dec 31 2018

Ceilings remain in fuel-alternate across most of the Ohio Valley,
and continue to fluctuate in and out of IFR at times. Intermittent
showers still in play across Indiana and northern Kentucky, and are
taking vis down into IFR at times as well.

Any of the more steady precip should be ending by the valid TAF
time, so will mainly handle it with VCSH. Will go prevailing MVFR on
ceilings, perhaps lifting a bit with mixing. Increasing south winds
will be a factor with gusts pushing 30 kt, with occasional peaks
approaching 40 kt.

Still look for an organized convective line pushing across the area
starting around 20Z at HNB, then into SDF and BWG around 21Z,
finally exiting LEX after 23Z.

Precip shuts off fairly quickly after sunset. but still expecting a
decent surge of wind behind the front. Will carry 20-25 kt gusts out
of the WSW until midnight or a bit later, then look for a diminshing
trend after that. MVFR ceilings should build back down into fuel-
alternate under cyclonic flow.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     INZ076>079-083-084-089>092.

KY...Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Short Term...MJ
Long Term....BJS
Aviation...RAS
Hazardous weather outlook, Dec 31, 12:43 AM CST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
143 AM EST Mon Dec 31 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010645-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
143 AM EST Mon Dec 31 2018 /1243 AM CST Mon Dec 31 2018/

...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING TO
10 PM EST /9 PM CST/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Widespread rain will continue to move northeastward across the
outlook area this morning. Locally heavy rainfall will be possible
and will result in ponding and minor flooding of poorly drained
areas.

Later this morning, winds will pick up as a storm system arrives from
the west. Sustained winds of 15 to 25 MPH with gusts of up to 45 MPH
at times. As a cold front pushes through the region later this
afternoon and evening, a line of strong thunderstorms with damaging
winds may affect the region.

Total rainfall amounts of 1.5 to 2.5 inches with locally higher
amounts is expected with this system. This rainfall will likely
result in localized flooding and rises on area creeks and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of damaging winds and flooding.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ

In the hours before

Local storm report, Dec 31, 1:10 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     NON-TSTM WND DMG 1 E ALBANY              36.69N 85.11W
12/31/2018                   CLINTON            KY   911 CALL CENTER

            TREE REPORTED DOWN IN THE 1500 BLOCK OF OLD
            MONTICELLO RD.

1258 PM     NON-TSTM WND DMG 1 SSE ALBANY            36.68N 85.13W
12/31/2018                   CLINTON            KY   911 CALL CENTER

            TREE REPORTED DOWN IN 600 BLOCK OF WOLF
            RIVER DOCK RD.

1216 PM     NON-TSTM WND DMG 7 NW ALBANY             36.76N 85.23W
12/31/2018                   CLINTON            KY   911 CALL CENTER

            TREE DOWN ON RIDDLETOWN RD.

&&
Special weather statement, Dec 31, 1:20 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
220 PM EST MON DEC 31 2018

INZ076-083-084-089-KYZ023>025-312015-
Crawford-Orange-Perry-Dubois-Hancock-Meade-Breckinridge-
220 PM EST MON DEC 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...CRAWFORD...
PERRY...ORANGE...WESTERN MEADE...HANCOCK AND BRECKINRIDGE COUNTIES...

At 220 PM EST/120 PM CST/, radar indicated strong thunderstorms were
located along a line extending from Winslow to near Stanley. Movement
was east at 50 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Jasper, Tell City, Paoli, Hardinsburg, Hawesville, English, Carefree
Town, Mount Pleasant, Webster and Huntingburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3851 8707 3853 8668 3869 8668 3869 8631
      3829 8625 3818 8633 3787 8624 3780 8615
      3759 8629 3756 8636 3757 8636 3762 8650
      3757 8660 3774 8682 3790 8691 3789 8699
      3800 8677 3810 8677 3821 8679 3820 8707
TIME...MOT...LOC 1920Z 250DEG 45KT 3839 8721 3777 8725

DM
Special weather statement, Dec 31, 1:23 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
123 PM CST MON DEC 31 2018

KYZ024-026-027-061-062-070>072-312015-
Grayson-Warren-Logan-Simpson-Edmonson-Butler-Ohio-Breckinridge-
123 PM CST MON DEC 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN...SIMPSON...
BUTLER...GRAYSON...WARREN...SOUTHWESTERN BRECKINRIDGE...OHIO AND
WESTERN EDMONSON COUNTIES...

At 122 PM CST, radar indicated strong thunderstorms were located
along a line extending from Owensboro to near Pembroke. Movement was
east at 60 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Bowling Green, Russellville, Leitchfield, Hartford, Morgantown, Plum
Springs, Memphis Junction, Mount Victor, Crestmoor and Anderson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3734 8714 3738 8709 3747 8712 3763 8695
      3767 8682 3771 8687 3774 8682 3766 8664
      3757 8660 3762 8650 3758 8646 3758 8621
      3756 8619 3665 8642 3664 8706 3706 8705
      3709 8690 3716 8693 3719 8689 3736 8703
TIME...MOT...LOC 1922Z 232DEG 72KT 3774 8713 3679 8732

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 12:34 AM CSTWind AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more20 hr
Dec 31, 1:20 PM CSTSpecial Weather StatementLMKBreckinridge, Hancock55 min
Dec 31, 1:23 PM CSTSpecial Weather StatementLMKButler, Grayson, Logan, Ohio, Simpson, Warren52 min
Dec 31, 2:01 PM CSTSevere Thunderstorm WarningLMKBreckinridge, Meade29 min
Dec 31, 2:04 PM CSTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson, Warren26 min
Dec 31, 2:12 PM CSTTornado WarningLMKBreckinridge, Meade33 min
Dec 31, 2:17 PM CSTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin28 min
Dec 31, 2:25 PM CSTSpecial Weather StatementLMKAllen, Barren, Edmonson, Grayson, Hardin, Hart and 5 more65 min
Dec 31, 2:25 PM CSTSevere Thunderstorm WarningLMKBreckinridge, Bullitt, Hardin, Jefferson, Meade35 min
Dec 31, 2:37 PM CSTSevere Thunderstorm WarningLMKEdmonson, Grayson, Hart, Larue23 min
Dec 31, 2:38 PM CSTSevere Thunderstorm WarningLMKJefferson37 min
Dec 31, 2:47 PM CSTSevere Thunderstorm WarningLMKBullitt, Jefferson, Spencer28 min
Dec 31, 2:52 PM CSTSevere Thunderstorm WarningLMKAllen, Barren, Metcalfe23 min
Dec 31, 2:58 PM CSTSevere Thunderstorm WarningLMKGreen, Hart, Larue, Marion, Nelson, Taylor32 min
Dec 31, 3:15 PM CSTSpecial Weather StatementLMKAnderson, Henry, Oldham, Shelby, Spencer45 min
Dec 31, 3:18 PM CSTSpecial Weather StatementLMKAdair, Boyle, Casey, Cumberland, Green, Marion and 6 more42 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.